Can I take Clozaril (clozapine) with a Z-Pak (azithromycin)?
There is a potentially serious interaction between the Z-Pak (azithromycin) and Clozaril (clozapine). In most cases, the two drugs should be avoided if other antibiotic medications are available to you and indicated for the treatment of your infection.
Z-Pak (Azithromycin) - Clozaril (Clozapine) Interaction
Taking both azithromycin and Clozapine increases the risk of QT prolongation, which increases the risk of cardiac arrhythmias and an irregular heart beat. Both drugs may also increase the risk of torsades de pointes, a type of ventricular tachycardia.
The manufacturer of clozapine recommends in the prescribing information to use caution during concurrent use with other medications that can cause QT prolongation. If other antibiotic therapies are available besides azithromycin, they may be preferred.
While the use of azithromycin and clozapine may not be ideal, other risk factors for QT prolongation must be considered, including:
- Female sex
- Age over 65 years
- Low heart rate
- Hypokalemia (low potassium)
- Hypomagnesemia (low magnesium)
- Underlying heart disease
If other antibiotics are indicated for your condition that are not associated with QT prolongation, they may be a better choice. However, if azithromycin is the best option for you, you should be closely monitored for QT prolongation or other forms of cardiac arrhythmia by your doctor.